Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2023, 3:51 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2023, 3:51 PM MST (22:51 UTC)
- Expired
- Jul 11, 2023, 4:30 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 2018 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
360
WUUS55 KTWC 112251
SVRTWC
AZC003-112330-
/O.NEW.KTWC.SV.W.0003.230711T2251Z-230711T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
351 PM MST Tue Jul 11 2023
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Cochise County in southeastern Arizona...
* Until 430 PM MST.
* At 350 PM MST, a severe thunderstorm was located near Naco, or near
Bisbee, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sierra Vista, Bisbee, Hereford, Naco and Palominas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3142 11021 3149 11005 3140 10987 3133 10996
3133 11019
TIME...MOT...LOC 2250Z 141DEG 7KT 3136 11001
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH2 follow-up statements
814
WWUS55 KTWC 112303
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
403 PM MST Tue Jul 11 2023
AZC003-112330-
/O.CON.KTWC.SV.W.0003.000000T0000Z-230711T2330Z/
Cochise-
403 PM MST Tue Jul 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...
At 403 PM MST, a severe thunderstorm was located near Hereford, or 10
miles west of Bisbee, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sierra Vista, Bisbee, Hereford, Naco and Palominas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3142 11021 3149 11005 3140 10993 3133 10996
3133 11019
TIME...MOT...LOC 2303Z 120DEG 11KT 3138 11009
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AWH339
WWUS55 KTWC 112325
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
425 PM MST Tue Jul 11 2023
AZC003-112334-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-230711T2330Z/
Cochise-
425 PM MST Tue Jul 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 430 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3142 11021 3149 11005 3140 10993 3133 10996
3133 11019
TIME...MOT...LOC 2324Z 141DEG 7KT 3141 11012
$$
AWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:23 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 11, 2:23 PM MST, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 223 PM MST Tue Jul 11 2023 .SYNOPSIS...Warmer than average temperatures will continue into early next week, potentially ramping up a bit again this weekend. Isolated to scattered showers and thunderstorms will continue through Wednesday then diminish somewhat Thursday into the weekend as high pressure settles over the area, suppressing the storm activity. A more favorable pattern for thunderstorm activity then returns early next week, with an uptick in thunderstorm coverage and intensity expected. && .DISCUSSION...Convection is beginning to initiate over the higher elevations this afternoon and this is expected to continue into the evening hours. There is plenty of moisture to tap into with surface dew points in the upper 50s to low 60s across southeast Arizona. Thunderstorm activity and coverage are pretty limited to areas south and east of Tucson due to the lack of lift and instability elsewhere. Current SPC mesoscale analysis of Mixed Level CAPE is from 500-1000 j/kg, which is helpful for instability on those areas, but lift mostly coming from orographic lift or gust fronts that come from any storms. Flooding is the main concern with any storms that do form due to the increased moisture and the lack of steering flow allowing for rain to be localized and concentrated over smaller areas. The upper level high is still spinning over New Mexico and is slowly drifting westward towards Arizona. After today, convection will begin to shut down as that upper level high drifts over and begins to linger. Depending on where this high sets up, moisture could stick around or begin to dry out. Models are still not entirely agreeing what will happen. If it begins to dry out, excessive heat may once again be the headline, but we shall see how this plays out. Models are still hinting that the high begins to make its way over the four corners early next week, so thunderstorm activity may increase during this time. && .AVIATION...valid through 13/00Z SCT-BKN clouds AOA 10-15k ft MSL this afternoon and continuing through the early evening hours before dissipating to FEW-SCT clouds AOA 15-20k ft MSL aft 12/10Z. SCT-BKN clouds AOA 10-15k ft MSL redevelop aft 12/20Z. ISOLD-SCT SHRA/-TSRA for all TAF sites aft 12/01Z bringing gusty outflow winds through the early evening. SFC winds primarily SELY-SLY with speeds ranging btwn 10-15 kts with occasional gusts from outflows up to 30 kts. SFC winds light and variable through 12/19Z before picking back up from the SE at 10-15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot afternoon temperatures with scattered showers and thunderstorms east and south of Tucson Wednesday. As we head towards the end of the week, expect a decrease in thunderstorm activity each day as dry air attempts to move into the area. This will allow for min RH values to drop into the lower-to-mid teens for the valleys and low 20s for the higher elevations. We are also expecting near excessive heat this weekend. Looking into next week, a more favorable pattern for thunderstorm activity moves into the area, resulting in an increase in thunderstorm coverage and intensity. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Tetrault Aviation...Giralte Fire Weather....Giralte Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 11, 2:53 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
253 PM MST Tue Jul 11 2023
AZZ507-513-112245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
253 PM MST Tue Jul 11 2023
...A strong thunderstorm will impact portions of western Cochise and
east central Santa Cruz Counties through 345 PM MST...
At 253 PM MST, trained weather spotters reported a strong
thunderstorm near Elgin, or 16 miles west of Sierra Vista, moving
northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and dime size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elgin, Fort Huachuca and Canelo.
This includes Route 83 between mile markers 10 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3155 11039 3148 11052 3161 11067 3171 11047
TIME...MOT...LOC 2153Z 148DEG 10KT 3157 11050
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AWHSpecial weather statement, Jul 11, 3:35 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
335 PM MST Tue Jul 11 2023
AZZ507-508-513-112315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
335 PM MST Tue Jul 11 2023
...A strong thunderstorm will impact portions of south central
Cochise County through 415 PM MST...
At 335 PM MST, Doppler radar was tracking a strong thunderstorm over
Naco, or near Bisbee, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Bisbee, Hereford, Naco and Palominas.
This includes the following highways...
Route 80 between mile markers 333 and 341.
Route 92 between mile markers 338 and 354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3144 11022 3153 10998 3134 10984 3133 10995
3133 11012
TIME...MOT...LOC 2235Z 135DEG 10KT 3136 10998
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:54 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 59 min |
| Jul 11, 9:13 AM MST | Areal Flood Advisory | TWC | Cochise | 7 hr |
| Jul 11, 12:58 PM MST | Areal Flood Advisory | TWC | Cochise | 4 hr |
| Jul 11, 2:53 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 11, 3:35 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Jul 11, 4:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.